Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 9, 2019, 4:25 PM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 4:25 PM CDT (21:25 UTC)
- Expired
- May 9, 2019, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bexar County, TX, Comal County, TX, Hays County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 40 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:54 PM CDT | FLASH FLOOD | 1 Nnw Scenic Oaks, TX | MULTIPLE LOW WATER CROSSINGS CLOSED IN NW BEXAR COUNTY. |
| May 9, 4:56 PM CDT | FLASH FLOOD | 2 Ssw Canyon Lake, TX | MULTIPLE LOW WATER CROSSINGS CLOSED SW OF CANYON LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 9.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3868 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.5
The text
As transmitted.
103
WGUS54 KEWX 092125
FFWEWX
TXC029-091-209-259-100030-
/O.NEW.KEWX.FF.W.0014.190509T2125Z-190510T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
425 PM CDT Thu May 9 2019
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Southwestern Hays County in south central Texas...
Southeastern Kendall County in south central Texas...
Northwestern Bexar County in south central Texas...
Central Comal County in south central Texas...
* Until 730 PM CDT.
* At 425 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen, and soils remain saturated from recent rainfall.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Boerne, Wimberley, Canyon Lake Dam, Canyon Lake, Fair Oaks Ranch,
Bulverde, Cross Mountain, Woodcreek, Guadalupe River State Park,
Smithson Valley, Fischer, Spring Branch, Bergheim, Timberwood Park,
Cascade Caverns, Anhalt, Startzville, Specht Store, Scenic Oaks and
Honey Creek State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2991 9802 2963 9877 2981 9872 2997 9844
2994 9841 3004 9830 3005 9829 3012 9817
$$
MO1 follow-up statement
398
WGUS74 KEWX 092305
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
605 PM CDT Thu May 9 2019
TXC029-091-209-259-100030-
/O.CON.KEWX.FF.W.0014.000000T0000Z-190510T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Kendall TX-Bexar TX-Comal TX-
605 PM CDT Thu May 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN HAYS...SOUTHEASTERN KENDALL...NORTHWESTERN BEXAR AND
CENTRAL COMAL COUNTIES...
At 601 PM CDT, Doppler radar indicated showers and thunderstorms
producing mostly moderate rainfall rates over the warned area that
extends from the Scenic Oaks area of Bexar County, across much of
Comal County and into a small part of Kendall and Hays Counties. The
heaviest rainfall reports so far were in the 2 to 2.5 inch range
over Comal County. Several low water crossings were reported closed
or impassable from near Bulverde to the southern part of Canyon
Lake.
Some locations that will experience flooding include...
Boerne, Wimberley, Canyon Lake Dam, Canyon Lake, Fair Oaks Ranch,
Bulverde, Cross Mountain, Woodcreek, Guadalupe River State Park,
Smithson Valley, Fischer, Spring Branch, Bergheim, Timberwood Park,
Cascade Caverns, Anhalt, Startzville, Specht Store, Scenic Oaks and
Honey Creek State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2991 9802 2963 9877 2981 9872 2997 9844
2994 9841 3004 9830 3005 9829 3012 9817
$$
MOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:32 PM CDT, 53 minutes earlier.
Area forecast discussion, May 9, 3:32 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 332 PM CDT Thu May 9 2019 .SHORT TERM (Tonight through Saturday)... Scattered showers and thunderstorms have developed across the western parts of the CWA over the past couple of hours. A pre-frontal boundary just before the cold front has provided the initial lift for the convection. At the same time, a weak upper level disturbance is expected to push into South-Central Texas from the west. Latest high-res guidance continues to show these two features working together with the bulk of the stronger thunderstorms remaining near the boundary. The front is expected to continue to push south through the region this afternoon and evening. By 7 PM, the front is expected to be near our southern border with WFO CRP. The atmosphere is quite unstable, with SBCAPEs near 5000 J/kg. This in combination with 0-6km shear values near 40-50 knots will provide the ingredients necessary for some of the storms to be quite robust with very large hail being the main threat. A dry layer at 700 mb could inhibit storms a bit, but with the instability amounts these should be able to be overcome. A Severe Thunderstorm Watch has been issued for locations generally south and east of a Fredericksburg to San Marcos to Gonzales line to cover the initial threat through 04z. Another watch may need to be issued at a later time for downstream depending on how things evolve tonight. As the front makes it near the southern boundary of the CWA late this afternoon and evening, storms could increase in coverage with the arrival of the best forcing. There are some indications in the latest high-res models that this activity will eventually congeal into an MCS tracking east into the Houston area overnight. If this does occur, mesoscale subsidence on the backside of the complex should limit rain chances after 06-09z tonight and into tomorrow morning. The cold front is expected to push well into South Texas by tomorrow morning. Additional activity is expected to move in from the southwest by tomorrow afternoon as some weak lift above the frontal layer moves into the area. This precip is shown best by some of the CAMs, while the GFS is much drier. One last wave of rainfall is expected Friday night into Saturday ending from west to east by Saturday afternoon. The activity Friday through Saturday is not expected to be severe, but the threat of locally heavy rainfall will continue. The Flash Flood Watch will continue for areas east of a Fredericksburg to Hondo to Pleasanton line through 00z Sunday. While the bulk of the heavy rainfall will fall across the Coastal Plains, a conditional threat of flash flooding remains for the Hill Country and Austin metro areas within the Flash Flood Watch. As what was seen yesterday, a quick inch of rainfall will cause additional flooding concerns. In addition to the rainfall tomorrow, temperatures will be well below normal behind the front. Highs tomorrow will be in the low 60s to near 70 degrees. Austin Bergstrom should break a daily record low maximum temperature. The current record is 75 degrees, and the current forecast high is 66. The other 3 climate sites should not break any records. && .LONG TERM (Saturday Night through Thursday)... Will show no PoPs Saturday night as activity should be east of the area. Mother's Day should be mostly dry as well. The GFS is showing some precip with an approaching trough through Monday, but the Euro remains dry. Will show slight chance PoPs for the beginning of the long-term forecast to cover this threat. Slightly higher PoPs are in the forecast through the mid-week period as models have slightly better consistency on the placement of the trough axis. Temperatures in the extended will moderate but will be cooler than normal. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 56 66 60 74 60 / 60 60 80 70 10 Austin Bergstrom Intl Airport 57 66 60 75 60 / 70 60 80 70 10 New Braunfels Muni Airport 58 67 59 76 60 / 70 70 80 70 10 Burnet Muni Airport 53 63 57 72 58 / 40 60 80 60 10 Del Rio Intl Airport 59 67 59 79 61 / 40 60 70 20 10 Georgetown Muni Airport 54 63 59 73 59 / 50 50 80 70 10 Hondo Muni Airport 59 68 59 77 60 / 70 70 70 50 10 San Marcos Muni Airport 56 65 59 74 60 / 70 70 80 70 10 La Grange - Fayette Regional 60 70 64 78 63 / 80 70 80 90 10 San Antonio Intl Airport 58 68 61 78 61 / 70 70 80 70 10 Stinson Muni Airport 60 70 62 78 63 / 80 70 80 70 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette- Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee- Llano-Medina-Travis-Williamson-Wilson. && Aviation...Treadway Short-Term/Long-Term...Hampshire Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 9, 5:25 AM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 525 AM CDT Thu May 9 2019 TXZ171>173-183>194-202>209-217>225-228-101030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 525 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Showers and thunderstorms will redevelop today and continue into tonight. A Flash Flood Watch is in effect for areas generally east of US Highway 83 from 1 PM today through Saturday evening. Locally heavy rains combined with saturated soils due to recent heavy rains will lead to flash flooding and possibly additional river flooding. Isolated strong to severe thunderstorms are also possible with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periods of showers and thunderstorms continue Friday through Wednesday. A Flash Flood Watch is in effect through Saturday evening with the threat of locally heavy rains and flooding continuing. Isolated strong thunderstorms are possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather or flooding to the National Weather Service.
In the hours before
Special weather statement, May 9, 2:26 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
226 PM CDT Thu May 9 2019
TXZ183-184-092015-
Val Verde TX-Edwards TX-
226 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND EASTERN
VAL VERDE COUNTIES UNTIL 315 PM CDT...
At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Loma Alta to 10 miles east
of Carta Valley. Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rocksprings and Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 3029 10039 2988 10008 2976 10060 3006 10085
3029 10069
TIME...MOT...LOC 1925Z 270DEG 12KT 3002 10071 2983 10050
HUFFMANSpecial weather statement, May 9, 2:34 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
234 PM CDT Thu May 9 2019
TXZ186-188-092015-
Gillespie TX-Kerr TX-
234 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 315 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain Home, or 11 miles northwest of Kerrville, moving east at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ingram, Hunt, Tivydale, Mountain Home and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 3011 9897 3007 9936 3021 9941 3029 9931
3029 9930 3030 9930 3046 9909
TIME...MOT...LOC 1934Z 250DEG 10KT 3015 9930
HUFFMANSpecial weather statement, May 9, 3:22 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 322 PM CDT Thu May 9 2019 TXZ186-187-189-204-205-092100- Bexar TX-Kerr TX-Medina TX-Bandera TX-Kendall TX- 322 PM CDT Thu May 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA...EASTERN BANDERA...SOUTHEASTERN KERR...SOUTHWESTERN KENDALL AND NORTHWESTERN BEXAR COUNTIES UNTIL 400 PM CDT... At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near Bandera Falls, or 11 miles east of Bandera, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boerne, Bandera, Fair Oaks Ranch, Lakehills, Bandera Falls, Mico, Pipe Creek, Kronkosky State Natural Area, Hill Country State Natural Area, San Geronimo, Cascade Caverns, Lake Medina Shores and Scenic Oaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 2951 9887 2955 9935 2989 9895 2979 9861 TIME...MOT...LOC 2021Z 203DEG 15KT 2967 9890 YB
Special weather statement, May 9, 3:52 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 352 PM CDT Thu May 9 2019 TXZ186-187-189>192-204>206-092145- Comal TX-Bexar TX-Blanco TX-Kerr TX-Medina TX-Hays TX-Bandera TX- Kendall TX-Travis TX- 352 PM CDT Thu May 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...EASTERN BANDERA...SOUTHWESTERN HAYS...SOUTHEASTERN KERR...SOUTH CENTRAL TRAVIS...SOUTHWESTERN BLANCO...KENDALL...NORTHWESTERN BEXAR AND COMAL COUNTIES UNTIL 445 PM CDT... At 352 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Bandera Falls to Canyon Lake. Movement was northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Austin, New Braunfels, Boerne, Dripping Springs, Wimberley, Blanco, Bandera, Canyon Lake Dam, Canyon Lake, Fair Oaks Ranch, Bulverde, Cross Mountain, Woodcreek, Bear Creek, Guadalupe River State Park, Kendalia, Bandera Falls, The Dominion, Kreutzberg and Spring Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 2991 9905 3025 9784 2974 9810 2948 9924 TIME...MOT...LOC 2052Z 215DEG 20KT 2963 9903 2988 9825 MO
Local storm report, May 9, 3:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 SSW CANYON LAKE 29.84N 98.27W
05/09/2019 E1.00 INCH COMAL TX EMERGENCY MNGR
&&Local storm report, May 9, 4:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 SW CANYON LAKE 29.87N 98.28W
05/09/2019 E1.00 INCH COMAL TX EMERGENCY MNGR
10-15 MINUTES OF CONTINUOUS HAIL HAS FALLEN
SW OF CANYON LAKE, HAIL SIZES OF UP TO 1
INCH.
&&The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:30 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 18 more | 58 hr |
| May 9, 6:59 AM CDT | Special Weather Statement | EWX | Kinney | 46 min |
| May 9, 7:07 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 30 min |
| May 9, 9:51 AM CDT | Special Weather Statement | EWX | Dimmit | 39 min |
| May 9, 11:28 AM CDT | Special Weather Statement | EWX | Frio | 47 min |
| May 9, 12:30 PM CDT | Special Weather Statement | EWX | Kerr, Real | 45 min |
| May 9, 12:37 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kerr, Real | 53 min |
| May 9, 1:05 PM CDT | Areal Flood Advisory | EWX | Bandera, Kerr, Real | 3 hr |
| May 9, 1:22 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Gillespie, Kendall, Kerr, Real | 53 min |
| May 9, 1:27 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 37 min |
| May 9, 1:30 PM CDT | Special Weather Statement | EWX | Medina | 45 min |
| May 9, 1:59 PM CDT | Special Weather Statement | EWX | Kerr | 46 min |
| May 9, 1:59 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 31 min |
| May 9, 2:26 PM CDT | Special Weather Statement | EWX | Edwards | 49 min |
| May 9, 2:34 PM CDT | Special Weather Statement | EWX | Gillespie | 41 min |
| May 9, 2:53 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 67 min |
| May 9, 3:22 PM CDT | Special Weather Statement | EWX | Bandera | 38 min |
| May 9, 3:40 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 80 min |
| May 9, 3:52 PM CDT | Special Weather Statement | EWX | Comal, Hays, Kendall | 53 min |
| May 9, 3:56 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Hays | 64 min |
| May 9, 4:35 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Hays | 33 min |
| May 9, 4:38 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 82 min |
| May 9, 4:56 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real, Uvalde | 22 min |
| May 9, 5:10 PM CDT | Special Weather Statement | EWX | Hays | 50 min |
| May 9, 5:39 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 66 min |
| May 9, 5:50 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 55 min |
| May 9, 6:13 PM CDT | Special Weather Statement | EWX | Gonzales | 47 min |
| May 9, 6:24 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lavaca | 66 min |
| May 9, 6:25 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes | 65 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 47 min |
| May 9, 6:55 PM CDT | Special Weather Statement | EWX | Val Verde | 35 min |
| May 9, 6:56 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.